MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® SN CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® SN CULTURE BOTTLE
Catalog Number 259790
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code Misdiagnosis (2159)
Type of Reportable Event Serious Injury
Event or Problem Description
A customer from the united states notified biomérieux of suspected contamination results in association with bact/alert® culture bottles.The customer reported obtaining an unusually high number of positive bottle results for multiple patients between (b)(6) 2019.The bottles grew (b)(6).Susceptibility testing (method not specified) determined the organisms to be (b)(6).The culture bottle samples had been collected from different locations in the facility and by different collectors.Additionally, some of the concerned bottles were from an off-site facility.The bottles flagged (b)(6) at day 3 to day 4 of their incubation period.The times to detection are consistent with the organism entering the bottle at time of sample inoculation.There was no malfunction with the bact/alert bottles and 3d instrument as the bottles and instrument operated as expected when an organism is detected on the instrument.The customer reported the following bottle types and lots were concerned: bact/alert sa: lot # 1053278, exp.2020-03-07; lot # 1053290, exp.2020-03-12; lot # 1052766, exp.2020-01-01; lot # 1053418, exp.2020-04-01; lot # 1052142, exp.2019-10-03; lot # 1052254, exp.2019-10-17.Bact/alert sn: lot # 1053350, exp.2020-03-18; lot # 1053162, exp.2020-02-22; lot # 1052440, exp.2019-11-10; lot # 1053474, exp.2020-04-08; lot # 1052950, exp.2020-01-29.Bact/alert pf: lot # 1052525, exp.2019-11-23; lot # 1052130, exp.2019-09-28.To rule out the bact/alert bottles as the source of the contamination, the customer loaded inoculated bottles from the referenced lots into the instrument, and those correctly resulted as (b)(6).Additionally, the customer followed up with biomérieux on 29-jul-2019 to report that the number of bottles flagging (b)(6) had returned to normal also stating, "no further occurrences of bottles flagged (b)(6) with this (b)(6)." the blood culture results were reported based on findings without a disclaimer.The customer reported that some patients were treated with (b)(6), and other patients were readmitted for additional testing.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Correction: it was incorrectly stated in the previous medwatch report that the customer loaded inoculated (rather than uninoculated) bottles into the instrument to rule out bact/alert® bottles as the source of the contamination.The correct statement should read: "to rule out the bact/alert bottles as the source of the contamination, the customer loaded uninoculated bottles from the referenced lots into the instrument, and those correctly resulted as negative." additional information: an internal biomérieux investigation was performed following a complaint received from one customer in the united states for contamination in multiple bottle lots of bact/alert® sa, sn and pf blood culture bottles.The investigation examined the complaint data, information provided by the customer and directions in the bottle instructions for use [ifu].No evidence was found in this investigation to show a problem with contamination of bottles, or the presence of contamination before release.The lots met all release criteria and quality assurance subsequently released the lots for distribution to the field.Based on a review of the data provided by the customer and results of the complaint trending, the most probable root cause is the contamination being introduced during the testing procedure at the customer site.There is no evidence found at the time of this investigation that the source of the contamination is the manufacturer or was present prior to use by the customer.Any staphylococcus present post-autoclave would reproduce during the 14-day hold period prior to packaging and is detectable by the packaging vision system.The customer did not indicate they found any bottles that looked contaminated before use, only after inoculation and incubation.The ifu provides sufficient instructions on the inspection of bottles before use, the bottle preparation procedure for blood collection, and the importance of avoiding contamination of the culture.Review of ifu determined adequate instructions are provided to end users.Global customer service advises users to follow the directions in the ifu, and clean the bottle stopper with one disinfectant wipe per bottle top and allow to air dry.The bottle stopper is not sterile under the plastic flip cap, as the flip cap is not air tight.Further actions the customer can take are to: review their blood culture collection procedure, to ensure it is adequate for site disinfection.Consider retraining to ensure staff are following procedures.Perform internal investigation to ensure no single location or phlebotomist is contributing; and that no other source could be contributing such as, gloves, hand sanitizers, disinfectant wipes, iv solutions/drugs.Complaint trending performed per investigation (b)(4) has determined there is no product impact/systemic issue to sa, sn or pf lots investigated in the scope of this investigation.There is not enough information provided by the customer to categorically determine the root cause for this incident.However, based on the information known, the root cause is not a result of any manufacturing defect.There is no evidence that our product is not performing as intended.As there is no evidence that our product is malfunctioning, there is no evidence from this investigation that suggests our product poses a safety concern.

Brand Name
BACT/ALERT® SN CULTURE BOTTLE
Common Device Name
BACT/ALERT® SN CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8903772
Report Number3002769706-2019-00046
Device Sequence Number19319863
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/29/2020
Device Catalogue Number259790
Device Lot Number1052950
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer10/04/2019
Initial Report FDA Received Date08/16/2019
Supplement Report FDA Received Date10/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;